BNOTB
Dear Community,

Our tech team has launched updates to The Nest today. As a result of these updates, members of the Nest Community will need to change their password in order to continue participating in the community. In addition, The Nest community member's avatars will be replaced with generic default avatars. If you wish to revert to your original avatar, you will need to re-upload it via The Nest.

If you have questions about this, please email help@theknot.com.

Thank you.

Note: This only affects The Nest's community members and will not affect members on The Bump or The Knot.

No longer allowed to take the pill

I've been on the BCP pill for about four years now. Recently my migraines have been getting worse (more frequently, and the right side of my body becomes almost completely paralyzed during them now). I went to my PCP who said that I should stop using the pill once I'm finished with this pack. I'm having my first pelvic exam on Friday since I just recently turned 21. Is there any other form of BC that I can use to replace the pill? I know we could use condoms, but I just don't trust them as much as I did since I was in control of actually taking the pill. My SO and I also really despise using them.

Re: No longer allowed to take the pill

  • I would ask your Dr. when you go for your exam Friday, s/he should be able to suggest some. I know there are non-estrogen forms of BC if that is what caused your migraines. 

    Daisypath Anniversary tickers 

    imageimage

    image

  • I really don't think the BCP cause my migraines, but my PCP is sending me to a neurologist, and he said the first thing they will do is tell me to get off of them anyway.
  • I agree with the PP, def talk to your doctor about it and see what they suggest.  I just recently had an IUD put in, which has lower hormones than the pill, so maybe that is an option. I don't know what you plan is for kids though as they usually recommend this for those not wanting kids in the near future.
    imageimage
  • I talked to my doctor today, and she put me on the estrogen free BCP to see how that works. I take my BCP religiously at the exact same time everyday, but she said I have to be very careful to take the new pill on time. I'm kind of nervous! She said if I'm still getting migraines, or when I go to my neurology appointment (which probably won't be for another 1-2 months) we can discuss the IUD.

    Do you get heavier periods with it?
  • @beetee123- i have the mirena IUD, which does still have some hormones. This week was my first period on it since i had it inserted last month. I had some symptoms with it like alittle pms and cramps but no actual period!!  The Paraguard IUD has no horomones and i had read that some women have heavier periods on it. 
    imageimage
  • I too recently began suffering from optical-migraines. it's not that BCP causes the migraines, but that both estrogen containing BCP and optical migraines put women at a higher risk for stroke, and the synergistic combined effect of both is a risk doctors are generally not willing to tolerate. 

    My provider put me on the progesterone only pill (POP/mini-pill). I hope your doctor advised you that the POP is only as effective as the regular BCP when it is taken at pretty-much the exact same time everyday.  so set your cell-phone alarm to remind you to take it, and be careful when changing time-zones or during daylight savings time. 

    Also, I'm surprised that your doctor did not do a pelvic exam when first prescribing you BCPs 4 years ago, I believe that is standard of care. 
    Me: 28 H: 30
    Married 07/14/2012
    TTC #1 January 2015
    BFP! 3/27/15 Baby Girl!! EDD:12/7/2015
  • Pelvic exams yearly are no longer standards of care especially in girls under 21.  The standards change every year! 

    I don't recommend the minipill b/c you have to take it at the same time everyday and that's hard for most people.  If your pill isn't low estrogen you could switch to a low estrogen pill.  Otherwise I recommend NuvaRing or Mirena.  NuvaRing is low estrogen, Mirena is none.  Other alternatives are a rod in your arm or the patch...they are going out of favor.  I don't recommend Copper T.  It makes your periods heavy and you cramp more. 
    photo Isbell-232_zpsdaf64dd5.jpg
  • I thought pelvic exams were standard of care every few years for people who are sexually active...I guess it's also been a while since I was 21.

    IUDs are great options, for myself I was already on a low estrogen pill, and while H and I are not TTC right now (obviously), it's a discussion we revisit every 3-6 months and is part of our 2-year plan, so IUD didn't make a lot of sense for me. But if TTC is off the table for several years IUD is a viable option
    Me: 28 H: 30
    Married 07/14/2012
    TTC #1 January 2015
    BFP! 3/27/15 Baby Girl!! EDD:12/7/2015
  • You could look into Fertility Awareness. Purchase or borrow from the library Taking Charge of your Fertility by Toni Weschler. Fertility awareness involves you making observations throughout your cycle, monitoring mucus, waking temperature and cervical position and applying the protocols to determine whether or not you are in the fertile part of you cycle. There are many different charting applications available, my personal favorite is OvuView for android, but there is also Kindara and Fertility Friend for iphones. You can always use a barrier method during the fertile period, or just get extra creative ;-)

    My husband and I have been using the method for a year and no problems yet!
    MrsAitch
  • Oh no!! I used to have migraines with my old pills and it was TERRIBLE! So sorry! I had a mess with all of that. I got an IUD (Mirena) 4 and a half years ago at this point and loved it up until a few months ago. My hormones have been going insane. My face has been breaking out, I've gained weight and can't seem to lose it, I feel bloated all the time, I have cramps often, I'm incredibly moody and emotional. It's miserable. 

    I've also been reading that people experience the "Mirena Crash" after they have it removed. I'm terrified, but I'm getting it taken out next month. 

    We're switching to the Fertility Awareness Method with the Kindara app and system! I would encourage you to check it out!! It's all natural and all about you knowing your body. No artificial hormones!!

    If you do decide to switch and want to purchase their BBT thermometer which seems super awesome and effective you can click here for a $10 discount!

    But whatever you decide I hope you feel better! 
  • There's tons of different BC methods, but as a couple of people said, if hormones are causing the problem (sounds like they may or may not be from your posts) FAM methods may be a great option. It's not for everyone, it does require you to be really on top of things, but it gives you a great understanding of your own body. If you want to look into it, I'd highly recommend the book "Taking Charge of your Fertilty." It's partly focused on avoiding pregnancy, and partly focused on trying to get pregnant, but you can skip the bits that don't apply. The biggest downfall to FAM is that you either have to trust your condoms or completely abstain during your fertile periods, but that's only a couple of days each month, so maybe that works for you. 
  • Fertility awareness has a high failure rate. I wouldn't trust that unless I was willing to entertain the possibility of having a child. It doesn't sound like that's what you want just now. 

    The Pill made me gain weight as well as caused liver tumors. The growths were benign but also large and painful. 

    Have you ever thought of Depo Provera? It is HIGHLY effective and you only have to get the shot four times a year. 
Sign In or Register to comment.
Choose Another Board
Search Boards